• Case ref:
    201804624
  • Date:
    March 2019
  • Body:
    Fife NHS Board
  • Sector(s):
    Health
  • Subject:
    clinical treatment / diagnosis
  • Outcome:
    Not upheld, no recommendations

Summary

Mr C complained about the treatment he received from a consultant psychiatrist (a medical practitioner who specialises in the diagnosis and treatment of mental illness) at Whyteman's Brae Hospital. Mr C had been on clonazepam (medication to prevent seizures) which the consultant had withdrawn following Mr C taking an overdose of the medication. Mr C believed that the stopping of the medication adversely affected his health as he started suffering from rapid myoclonic jerks (involuntary contraction of muscles) which was the reason the medication had been prescribed in the first instance.

We took independent advice from a consultant psychiatrist. We found that the consultant had appropriately assessed Mr C following the reported overdose and that it was appropriate to stop the medication for some time. The plan was to observe Mr C for a period at the clinic and through his contact with a community psychiatric nurse and when Mr C reported a recurrence of the myoclonic jerks, the clonazepam was reinstated. We did not uphold the complaint.